SHENANDOAH VALLEY, Va. (WHSV) -- Each year more than 10,000 calls go to Poison Control Centers because of these mistakes.
Alexis Reid has two kids and says the medicine cabinet is the first place she goes when they get sick.
"Anytime there's a fever or headache, we just use like Tylenol or Motrin," said Reid.
She was shocked about a report by the Journal of Pediatrics which showed that 40 percent of parents get their children's dosages wrong.
Whether it's between mixing up teaspoons with tablespoons, getting cup measurements wrong, or just using a regular kitchen drawer spoon, many doctors say the mistake is easy and could be harmful.
Robert Fern, a doctor for Valley Pediatric Group, said that he hears of lots of cases where children are given wrong dosages by mistake.
He said that parents should look for symptoms of overdosing because there are side effects.
"There's a big range between 'I thought they said teaspoon, but it was really a quarter teaspoon'. Four times the amount of medicine can potentially be harmful for a child," says Fern. "Is the child becoming very sleepy, is the child becoming very disoriented, are they making unusual movements or vocalization, are they saying things citing delirious, what we would call loopy or out of this world."
This has lead many groups to suggest that pharmacists switch to milliliter dosing to make things easier.
Reid says that parents should be more responsible and hopes they pay more attention to what they give their children.
"Honestly, that surprises me," says Reid, "If parents aren't willing to take the care that's necessary, then there's only so much that doctors and pharmaceutical companies can do."
© Copyright 2014 WHSV / Gray Television Group, Inc. All Rights Reserved.